Alert archive / Florida / Tornado Warnings in 1997
Tornado Warning 32, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Dec 10, 1997, 7:18 AM EST for Baker County, Columbia County, Florida. It was in force for 62 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 10, 1997, 7:18 AM EST (12:18 UTC)
- Expired
- Dec 10, 1997, 8:20 AM EST
- In force
- 62 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
Counties Baker County, FL, Columbia County, FL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 10, 7:20 AM EST | Tornado F0 | Lake City, FL | Large trees and power lines were blown down. |
| Dec 10, 7:28 AM EST | Tornado F0 | Sanderson, FL | Large trees and power lines were blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 10, 3:00 AM EST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 0.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1167 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 284 m²/s²
- 0-3 km storm-relative helicity
- 385 m²/s²
- Significant tornado parameter
- 1.8
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 101219 TORJAX FLC003-023-101320- BULLETIN TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 718 AM EST WED DEC 10 1997 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE FL HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 820 AM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN NORTHERN FLORIDA ...COLUMBIA ...BAKER AT 717 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 11 MILES WEST OF SANDERSON MOVING EAST AT 40 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO FROM 717 AM EST TO 820 AM EST ARE... SANDERSON BY 715 AM EST TAYLOR BY 720 AM EST GLEN ST MARY BY 725 AM EST MACCLENNY BY 725 AM EST IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. PLEASE T>UNE TO YOUR LOCAL RADIO OR TELEVISION STATIONS... YOUR CABLE TELEVISION OUTLET... OR NOAA WEATHER RADIO. K. KUYPER.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 10, 3:31 AM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Dec 10, 3:31 AM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...CORRECTED NATIONAL WEATHER SERVICE JACKSONVILLE FL 250 AM EST WED DEC 10 1997 LO VSBYS IN THE FG HAVE BEEN IMPROVING OF LATE AS SHRA/TSRA ARE CONTG TO DVLP OVR CWA. WRMFNT STILL ABOUT IN THE SAME POSITION IT WAS 24 HRS AGO ACRS XTRM S GA. WRMFNT XTNDS TO LO PRES NR CGI WI CDFNT NR MEM-LFT LN. SCNDRY BNDRY FM CTY-DAB LIFTING SLOLY N. STG SW FLO AHEAD OF CDFNT HAS BROUGHT XTRMLY MOIST TRPCL AIR INTO CWA WI TDS IN NE FL IN M-U 60S. SHEARED LONG WV TROF TO DVLP ALF THIS PERIOD AND BY 48 HRS WL XTND FM NE U.S. TO SRN ROCKIES. THIS MAINTS A STG SW FLO ACRS THE CWA WHICH MEANS THE SFC CDFNT WL HAVE TUFF TIME GETTING THRU THE AREA. CURRENT THINKING MOVS WRMFNT N OF ENTIRE CWA BY 18Z TDA AS CDFNT REACHES E GA TO W FL PH BY 00Z THU. CDFNT TO PUSH TO NR JAX-CTY BY 12Z THU AND THRU CWA BTWN 18Z THU AND 00Z FRI. WL LKLY NOT SEE MUCH CLRG BEHIND FNT AS SW FLO CONTS ALF AND SUB TRPCL JET CONTS OVR AREA. MAIN CONCERN FOR TDA IS SVR WX THT AS SPC HAS MST OF CWA IN TORN WTCH. REASONS FOR SVR WX INCLUDES CAPES 1500-2000 AND HELICITY 300-400...HI TDS AND 40-60 KT LO LVL JET MOVG THRU AREA THIS MRNG. REASONS AGAINST IT WUD BE NO UPR DYNAMICS. HELICITY VALUES DCRS THIS AFTRN DURG MAX HTG AND VERTICAL PROFILES BECM MR UNIDRIECTIONAL (ALTHO SPEED SHEAR CONTS). PCP WTR REMAINS VRY HI TNGT/THU AS CDFNT MOVS THRU CWA. WI SOME MSTR CONVERGENCE AND LIFT WI MAINT GOOD CHC POPS TNGT AND DCRS POPS ON THU AS CDFNT PUSHES THRU. IN CWF...NOT MUCH WND OFFSHR ATTM...BUT BL WNDS INCRS TO 25-35 KTS TDA SO WL NEED SCA. THANKS FOR COORDINATION MIA/SPC. SSI TE 074/056 063/047 057 15952 JAX TC 077/061 066/049 059 15863 GNV TC 081/063 068/049 061 15763 MOHLIN
In the hours before
Special weather statement, Dec 10, 5:23 AM EST, 1 hour 55 minutes before
AMZ435-450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-101830- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 520 AM EST TUE DEC 9 1997 ...TORNADO WATCH IN EFFECT UNTIL 8 AM FOR MUCH OF SOUTHEAST GEORGIA AND NORTHEAST FLORIDA... UNSEAONABLY WARM AND MOIST AIR WILL CONTINUE ACROSS THE REGION MUCH OF TODAY AHEAD OF A COLD FRONT IN THE LOWER MISSISSIPPI VALLEY AS OF EARLY THIS MORNING. THIS COLD FRONT WILL MOVE INTO GEORGIA AND THE FLORIDA PANHANDLE BY LATE TODAY. THIS WILL RESULT IN SHOWERS AND THUNDERSTORMS ACROSS THE AREA TODAY...AND AS INSTABILITY INCREASES THIS MORNING AND STRONG WINDS IN THE LOWER LEVELS OF THE ATMOSPHERE MOVE ACROSS THE AREA SOME OF THE STORMS WILL BECOME STRONG OR EVEN SEVERE. THERE IS ALSO A CHANCE OF TORNADOES SO ALL PERSONS SHOULD REMAIN ON THE ALERT AND BE PREPARED TO SEEK A SAFE SHELTER IF THREATENING WEATHER APPROACHES. . THE MAIN THREAT FROM STORMS TODAY WILL BE CLOUD TO GROUND LIGHTNING... STRONG GUSTY WINDS AND VERY HEAVY RAINS. BECAUSE OF THE THREAT OF SEVERE WEATHER SPOTTER ACTIVATION MAY BE NECESSARY. ON THE COASTAL WATERS A SMALL CRAFT ADVISORY IS IN EFFECT...WITH A TORNADO WATCH IN EFFECT FROM ST. AUGUSTINE NORTH UNTIL 8 AM. PM
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 10, 8:18 AM EST | Tornado Warning | JAX | Duval | 62 min |
Nearby
Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.